Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
          
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Energy Italian-style
Apr 27, 2001

Hey Dr. Bob, How can i thank you? You were so right! My hemaglobin was low. Since starting Procrit I'm a new man. I'm back to pumping iron at the gym, jogging at the beach, and I do I dare mention that I've even got my sexual drive and stamina back. So the question...my trainer at the gym suggested i start taking garlic supplements. Now he's italian and you're italian and I'm an "italian-wanna-be" so should i try it? Doubt it could hurt -- although garlic breath is never very appealing. My current combo is Fortevase, Zerit, epivir, androgel, procrit, and multivits. So aside from warding off vampires, will this garlic stuff make me more like you? A Very Thankful Italian-Stallion Wanna-be.

Response from Dr. Frascino

Dear Mr. Stallion Wanna-be, Now let's see if I got this correct. You're jogging on the beach, pumping iron at the gym, and scoring in the sac.... now tell me again why do want to take garlic supplements? Oh yes, I see it's the trainer's idea. Well I think you may be correct -- he's obviously jealous and wants to give you bad breath. As to your questions - can it hurt and will it make you more like me? Well as it turn's out there is a recent study showing that garlic supplements decrease saquinivir (fortovase) levels by an average of 51%! This will decrease the medications anti-HIV activity and likely lead to the rapid development of resistance to your fortovase. This is similar to what we found out about St. John's Wart effect on indinivir (crixivan). Garlic may well reduce levels of other protease inhibitors and maybe even the non-nucleosides. It does not have an effect on Procrit. Bottom line it's OK to continue getting your garlic in the spaghetti sauce but don't use the supplements while you're on fortovase until we lean more about this drug interaction. Your final question-will it make you more like me???? Well, since you can't take it, I guess we'll never know, now will we. Best of luck and congratulations on regaining your stamina!!! Dr. Bob


Previous
Have you ever been anemic?
Next
fatigue

  
  • Email Email
  • Glossary Glossary


 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement